What are appropriate post surgical analgesia for elderly?

Follow
Share

They are giving my mother morphine and she is lethargic and confused. Please advise. She had a ORIF on 1-29-15 and is now in rehab, she left hospital on tramadol and developed more pain after PE

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
My question to your question is why can't they give mom something like Percocet to control pain? If she needed something more then tramadol there are many drugs between that and Moraphine . Someone mentioned about addiction and my theory on that is: if they are 80 or 90 years old and one ir two pills a day increases their quality if life, who cares if they are addicted. At lease they are not lying in bed all day in pain.
Helpful Answer (1)
Report

Weaning off morphine is good but not until there is something different to effectively control the pain. As stated above, morphine can cause confusion and lethargy but as also noted above, if the pain isn't controlled PT cannot be endured whether you're young or old and it won't work if you wait too long. I like the idea of PT driven pain control like hot/cold packs and giving pain medicine just prior to the increased activity. I have seen all of the above given successfully when controlled by skilled professionals.
Helpful Answer (0)
Report

The least amount of pain medication one takes post surgery, the better. Start weaning off morphine or she will become addicted.
Helpful Answer (0)
Report

The surgery itself, plus the anesthesia can make one confused & lethargic. Morphine if not contraindicated would be an appropriate pain management drug while she is in the hospital. Once out and in rehab, I would think she would need something more than tramadol. The idea is to have a successful rehab and increase functioning, that won't happen if there is an increase in pain. Does the facility offer anything else on a prn basis? If not, they may want to speak with her doctor. Does the facility use heat or ice packs to help manage the pain? I would think the therapy department would recommend. Every person is different and everyone feels pain differently, there shouldn't be a major increase in pain. Speak with her nurse, it that doesn't work contact her doctor regarding the pain issue.
Helpful Answer (0)
Report

It is equally important for pain to be controled as it is to complete the rehab. Morphine will certainly make most people lethargic and some confused especially if you are not a spring chicken. The trick is to give the patient analgesia at least half an hour before any exertion (exercise or bath) Are they making sure she is not constipated too? Pain relief is a very individual decision. A little discomfort is acceptible but not severe pain.
Helpful Answer (0)
Report

It is not unusual for a senior citizen to feel lethargic and confused after surgery... I've always heard that for every hour one is under for surgery that it will take a month for the brain fog to lift. Thus, 2 hour surgery, 2 months before one doesn't feel confused. I know after my most recent surgery, I was zoned out for almost a month :P

A bone repair surgery can be painful, but it is important to get rehab right away, and yes your Mom will have more pain. It's the old "no pain, no gain".
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions